It is necessary for an RN-BSN-prepared nurse to demonstrate an enhanced understanding of the pathophysiological processes of disease, the clinical manifestations and treatment protocols, and how they affect clients across the life span. Evaluate the Health History and Medical Information for Mr. M., presented below. Based on this information, formulate a conclusion based on your evaluation, and complete the Critical Thinking Essay assignment, as instructed below. Mr. M., a 70-year-old male, has been living at the assisted living facility where you work. He has no know allergies. He is a nonsmoker and does not use alcohol. Limited physical activity related to difficulty ambulating and unsteady gait. Medical history includes hypertension controlled with ACE inhibitors, hypercholesterolemia, status post appendectomy, and tibial fracture status postsurgical repair with no obvious signs of complications. Current medications include Lisinopril 20mg daily, Lipitor 40mg daily, Ambien 10mg PRN, Xanax 0.5 mg PRN, and ibuprofen 400mg PRN. Over the past 2 months, Mr. M. seems to be deteriorating quickly. He is having trouble recalling the names of his family members, remembering his room number, and even repeating what he has just read. He is becoming agitated and aggressive quickly. He appears to be afraid and fearful when he gets aggressive. He has been found wandering at night and will frequently become lost, needing help to get back to his room. Mr. M has become dependent with many ADLs, whereas a few months ago he was fully able to dress, bathe, and feed himself. The assisted living facility is concerned with his rapid decline and has decided to order testing. In 750-1,000 words, critically evaluate Mr. M.’s situation. Include the following: You are required to cite to a minimum of two sources to complete this assignment. Sources must be published within the last 5 years and appropriate for the assignment criteria and relevant to nursing practice. Prepare this assignment according to the guidelines found in the APA Style Guide, located in the Student Success Center. An abstract is not required. This assignment uses a rubric. Please review the rubric prior to beginning the assignment to become familiar with the expectations for successful completion. You are required to submit this assignment to LopesWrite. Refer to the for assistance.

Evaluation of Mr. M’s Situation

Introduction

As an RN-BSN-prepared nurse, it is crucial to possess an in-depth understanding of pathophysiological processes, clinical manifestations, and treatment protocols for various diseases. This knowledge enables nurses to provide effective care and support to clients across the lifespan. In this critical thinking essay, the health history and medical information of Mr. M, a 70-year-old resident at an assisted living facility, will be evaluated. Based on this evaluation, a conclusion will be formulated to address Mr. M’s rapid decline in cognitive and functional abilities.

Health History and Medical Information

Mr. M is a 70-year-old male residing at an assisted living facility. He has no known allergies and is a nonsmoker while abstaining from alcohol use. However, his physical activity is limited due to difficulty in ambulation and an unsteady gait. In terms of his medical history, Mr. M has been diagnosed with hypertension, which is successfully managed with ACE inhibitors. He also has hypercholesterolemia. Additionally, he has undergone a previous appendectomy and surgical repair for a tibial fracture, with no apparent complications post-surgery. Currently, Mr. M’s medication regimen includes Lisinopril 20mg daily for hypertension, Lipitor 40mg daily for hypercholesterolemia, Ambien 10mg as needed, Xanax 0.5mg as needed, and ibuprofen 400mg as needed for pain relief.

Observations of Mr. M over the past two months reveal a significant deterioration in his cognitive functioning. He experiences difficulty recalling the names of family members, remembering his room number, and even repeating recently read information. In addition, he displays signs of agitation and aggression that escalate rapidly. Fearfulness accompanies his aggressive behavior, signifying an underlying feeling of fear. Mr. M has been found wandering at night and becoming disoriented, requiring assistance to return to his room. His ability to perform activities of daily living (ADLs) has also declined, necessitating increased dependence compared to a few months prior.

Critical Evaluation

Mr. M’s rapid cognitive decline and functional deterioration raise concerns regarding a potential neurological or cognitive disorder. Several possibilities may account for his symptoms, including Alzheimer’s disease, vascular dementia, or delirium. It is crucial to assess each possibility in order to determine the most likely cause and appropriate management strategies.

Alzheimer’s disease is a progressive neurodegenerative disorder characterized by cognitive decline, memory loss, and behavioral changes. Symptoms usually begin with subtle memory impairments and progress to more profound deficits in language, reasoning, and problem-solving abilities (Alzheimer’s Association, 2019). However, Alzheimer’s disease typically exhibits a gradual decline in cognitive functioning over months to years, rather than the rapid deterioration observed in Mr. M’s case. While Alzheimer’s disease cannot be definitively ruled out, other possibilities may warrant further investigation.

Vascular dementia is another potential diagnosis, considering Mr. M’s hypertension and his history of a tibial fracture. Vascular dementia occurs due to reduced blood flow to the brain, leading to neuronal damage and cognitive impairments (Alzheimer’s Association, 2019). Although Mr. M has well-controlled hypertension, it still poses a risk factor for vascular cognitive impairment. However, vascular dementia is also known to progress slowly, and the rapid decline exhibited by Mr. M suggests an alternative cause. Further assessment is necessary to determine the likelihood of vascular dementia.

Delirium is a state of acute confusion characterized by alterations in attention and cognition. It often results from an underlying medical condition or medication side effects. In older adults, delirium is frequently triggered by infections, electrolyte imbalances, or adverse drug reactions (American Psychiatric Association, 2013). Mr. M’s recent decline in cognitive functioning, along with his agitated and aggressive behavior, could be indicative of delirium. Furthermore, his use of multiple medications, including Xanax and ibuprofen as needed, raises the possibility of adverse drug reactions contributing to his symptoms.

Conclusion

In evaluating Mr. M’s situation, it is evident that his rapid decline in cognitive and functional abilities requires further investigation. While Alzheimer’s disease, vascular dementia, and delirium are potential diagnoses, each must be carefully assessed to determine the most appropriate conclusion. The next steps should involve conducting comprehensive assessments, including laboratory testing, neurological examinations, and a review of Mr. M’s medication regimen. These assessments will aid in identifying the underlying cause of Mr. M’s symptoms and guide the development of a suitable care plan.

References

Alzheimer’s Association. (2019). What Is Alzheimer’s? Retrieved from https://www.alz.org/alzheimers-dementia/what-is-alzheimers

American Psychiatric Association. (2013). Diagnostic and statistical manual of mental disorders (5th ed.). Arlington, VA: American Psychiatric Publishing.